A 41-year-old man uses zolmitriptan (Zomig Nasal Spray) every other day, sometimes daily, for severe migraine headache. He has hyperlipidemia and metabolic syndrome, and he is under stress. Is there any danger to his using zolmitriptan so frequently? Should he reduce his usage? Or stop it entirely? It’s the only medication that seems to help.
—S. Neskovic, MD, Glendale, Calif.
This patient poses many significant clinical issues: (1) Patients who have more than one headache per week (depending on severity, duration, and lost work) are candidates for prophylactic medication. With the hyperlipidemia, one may need to avoid the beta blockers, which can increase triglycerides in some patients. He should certainly be a candidate for topiramate (Topamax). (2) Patients who overuse analgesic medications and triptans are at risk of “analgesic rebound” headaches. (3) Most patients with metabolic syndrome are obese, which places them at risk for sleep-disordered breathing, especially obstructive sleep apnea. This condition may aggravate the headaches, metabolic syndrome, and dyslipidemia. A careful clinical screening is essential; he may require a nocturnal polysomnogram and appropriate treatment, if present. (4) Continued encouragement to help resolve the stress-related issues, including psychotherapy, may be beneficial in this case.
—Jay E. Selman, MD (122-4)